Indiana, 2010

Hail in Indiana, March 11, 2010

March 11, 2010 · NWS LOT · 1 event in 1 county or zone

Thunderstorms moved across portions of northwest Indiana during the afternoon and evening hours of March 11th producing hail to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms moved across portions of northwest Indiana during the afternoon and evening hours of March 11th producing hail to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 11, 3:39 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 11, 3:39 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CST THU MAR 11 2010

.DISCUSSION...
338 PM CST

SURFACE LOW CENTERED OVER IOWA THIS AFTERNOON IS WRAPPING UP PRETTY
GOOD...WITH RELATIVELY WARM MOIST AIR BEING PULLED ON ITS EASTERN
EDGE INTO SE MN...AND PRESSURE FALLS WRAPPING AROUND THE NORTH SIDE
INTO NEBRASKA.  MOST OF ILLINOIS AND WESTERN INDIANA HAS
DESTABILIZED IN THE WARM SECTOR THIS AFTERNOON...WITH THE BEST
SUPPORT FOR CONVECTION IN AN AREA OF ENHANCED MOISTURE FLUX
CONVERGENCE ALONG THE IL/IN LINE.  AM STILL NOT EXPECTING ANY
WIDESPREAD SEVERE WEATHER THIS EVENING...BUT AN ISOLATED CELL COULD
PRODUCE BRIEF PROBLEMS IN THE FORM OF HAIL OR GUSTY WINDS.

LATEST SFC ANALYSIS SHOWS A COLD FRONT STRETCHING EAST FROM THIS LOW
INTO NW IL THEN TURNING SOUTH TOWARD STL.  A SFC TROUGH INTERSECTING
THIS FRONT OVER NW IL STRETCHES SE INTO NW INDIANA AND APPEARS TO BE
THE FOCUS FOR CONVECTION THIS AFTERNOON.  21Z KLOT RADAR HINTS AT
THIS FEATURE IN A LINE FROM KENDALL COUNTY INTO NRN KANKAKEE.  THE
WARM FRONT WITH THIS SYSTEM EXTENDS EAST OF THE LOW THROUGH SRN WI
AND MI.  AS THE EVENING PROGRESSES...ALL OF THESE FEATURES ARE
EXPECTED TO MOVE NORTH AND EVENTUALLY PULL THE PRECIP WELL NORTH OF
THE AREA OVERNIGHT.

FROM MIDNIGHT TONIGHT UNTIL AT LEAST NOON TOMORROW WE SHOULD HAVE
THE CHANCE TO DRY OUT A BIT BEFORE THE NEXT ROUND APPROACHES FROM
THE SOUTH TOMORROW AFTERNOON AND EVENING.  UPPER LEVEL SHORTWAVE
ENERGY WILL FAVOR THE DEVELOPMENT OF A NEW SFC LOW OVER THE OHIO
VALLEY WHICH IS EXPECTED TO LIFT NORTHWEST INTO IL BY TOMORROW
NIGHT.  WE WILL BE IN THE COOL NW QUADRANT OF THIS SYSTEM...SO WHILE
TSRA IS LESS OF A CONCERN...SHOWERS SHOULD BE MORE PERSISTENT AND
WIDESPREAD THAN THE ACTIVITY WE HAVE SEEN OVER THE PAST COUPLE OF
DAYS.  A DECENT CHANCE FOR SHOWERS AND LIGHT RAIN WILL LINGER
THROUGH MUCH OF THE WEEKEND UNTIL THE LARGER SYSTEM OCCLUDES AND
DEVELOPS THE NEXT SFC LOW OVER THE MID ATLANTIC LATE SUNDAY.

STILL THINK NEXT WEEK SHOULD START OUT DRIER...WITH NORTHERLY FLOW
AHEAD OF A RIDGE OVER THE MIDWEST AND BEHIND THE LOW TO OUR EAST.
WEAK UPPER LEVEL SHORTWAVE ENERGY MAY ENHANCE CLOUDINESS FROM TIME
TO TIME...BUT DOES NOT APPEAR TO HAVE MUCH TO WORK WITH AT THE LOW
LEVELS.  THUS ONLY MINOR CHANGES WERE MADE TO THE EXTENDED.

LENNING

&&

.AVIATION...

1800 UTC TAFS...THE IFR CEILINGS WERE WITH THE SHOWERS AND
ISOLATED THUNDERSTORMS. THOSE CLOUDS HAVE MOVED NORTH. WE EXPECT
MVFR CLOUDS AND POSSIBLY VFR THIS AFTERNOON. THERE MAY BE SOME
AFTERNOON HEATING AS THE SUN BREAKS THROUGH THE CLOUDS. THIS WILL
CREATE ENOUGH INSTABILITY FOR THUNDERSTORMS THIS LATE AFTERNOON
AND EVENING. WE WILL ADD THEM TO THE FORECAST AT THIS TIME AND
THEN UPDATE AT 21 UTC. MORE LOW CLOUDS MAY MOVE INTO NORTHERN
ILLINOIS LATER TONIGHT. WE WILL FORECAST MVFR CLOUDS AT 1200 TO
1500 BROKEN. THE SURFACE LOW WILL REMAIN IN IOWA THROUGH FRIDAY
MORNING. THIS WILL PRODUCE A CIRCULATION WHERE BANDS OF CLOUDS
WILL MOVE THROUGH NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT.

&&

.MARINE...
157 PM CST

THE WIND OVER LAKE MICHIGAN WILL BE AFFECTED BY A SURFACE LOW
THAT WILL MEANDER ACROSS IOWA TONIGHT. THIS LOW WILL EVENTUALLY
FILL FRIDAY MORNING AND ANOTHER LOW WILL FORM IN NORTHERN
TENNESSEE FRIDAY AFTERNOON. THESE LOWS WILL GIVE AN EAST TO
SOUTHEAST WIND AT 10 TO 20 KNOTS OVER LAKE MICHIGAN TONIGHT.
THE LOW IN TENNESSEE WILL MOVE NORTHWEST TO WEST CENTRAL ILLINOIS
BY SATURDAY MORNING. AS THE LOW MOVES NORTH AND WEST...THE WIND
WILL BECOME NORTH AND WILL INCREASE IN SPEED TO 15 TO 25 KNOTS
LATE FRIDAY AND EARLY SUNDAY. THE WAVES CAN GET AS HIGH AS 3 TO 5
FEET SATURDAY AND SUNDAY. THERE WILL BE PERIODS OF SHOWERS TONIGHT
THROUGH SUNDAY.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Mar 11, 10:46 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1046 AM CST THU MAR 11 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
121700-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1046 AM CST THU MAR 11 2010 /1146 AM EST THU MAR 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS NORTHERN ILLINOIS FROM
THIS MORNING ARE LIFTING NORTHWARD INTO WISCONSIN. NO SEVERE
WEATHER IS EXPECTED WITH THESE STORMS...THOUGH BRIEF GUSTY WINDS ARE
POSSIBLE.

A SURFACE FRONT IS EXPECTED TO APPROACH NORTH CENTRAL ILLINOIS
LATE THIS AFTERNOON THEN MOVE ACROSS FAR NORTHEAST ILLINOIS AND
NORTHWEST INDIANA EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS
MAY DEVELOP ALONG THE FRONT THIS AFTERNOON AND EARLY THIS EVENING.
A FEW OF THE STORMS MAY PRODUCE SOME SMALL HAIL. SOME WIND GUSTS
TO 45 MPH ARE ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 80 WHERE
THE STABLE BOUNDARY LAYER IS SHALLOWER. WHILE THUNDERSTORMS ARE
EXPECTED TO GENERALLY REMAIN BELOW SEVERE LEVELS...AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT THIS AFTERNOON ESPECIALLY SOUTH
OF INTERSTATE 80.

RAINFALL AMOUNTS TODAY WILL VARY ACROSS THE AREA...ALTHOUGH SOME
HEAVIER RAIN AMOUNTS IN EXCESS OF A HALF AN INCH ARE POSSIBLE
THIS AFTERNOON INTO THIS EVENING WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS. THIS NEW RAINFALL COMBINED WITH ELEVATED RIVER
LEVELS FROM RECENT SNOW MELT WILL RESULT IN THE POSSIBILITY OF
SOME FLOODING DEVELOPING ON AREA RIVERS OVER THE NEXT FEW
DAYS...PARTICULARLY ON THE DES PLAINES AND PECATONICA RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING MORE RAIN TO THE
AREA FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. THIS ADDITIONAL
RAIN COMBINED WITH RUNOFF FROM RECENT SNOWMELT WILL RESULT IN A
POTENTIAL OF SOME ADDITIONAL RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-121700-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1046 AM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WAVES FOR SMALL CRAFT ARE POSSIBLE FOR THE ILLINOIS
NEARSHORE WATERS FRIDAY NIGHT INTO SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-121700-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1046 AM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS FAR SOUTHERN LAKE
MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LENNING

In the hours before

Local storm report, Mar 11, 3:41 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
341 PM CST THU MAR 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             PECATONICA              42.31N 89.36W
03/11/2010  E0.25 INCH       WINNEBAGO          IL   BROADCAST MEDIA

            PEA TO MARBLE SIZE HAIL.

&&

CM

The radar

The Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
March 11, 4:06 PM CST to 4:07 PM CST
Where
Lake County, 1.18 mi NE of Dinwiddie
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.290, -87.301

Nickel size hail was reported near Route 2 and Interstate 65.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221172.